North Dakota, 2005High Wind in North Dakota, August 31, 2005
August 31, 2005 · NWS BIS · 11 events in 11 counties and zones
11 high wind, as filed by the National Weather Service.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 31, 2:30 AM CST, 9 hours 45 minutes earlier.
Area forecast discussion, Aug 31, 2:30 AM CST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CDT WED AUG 31 2005
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
THE MODELS HAVE DONE A GOOD JOB ON TRENDING THE UPPER LEVEL SHORT
WAVE TROUGH MOVING THROUGH SOUTHERN CANADA THIS MORNING. LOOKS LIKE
THE TROUGH SHOULD BE OVER SOUTHWEST MANITOBA THIS AFTERNOON. TSTMS
CURRENTLY ACROSS OUR EASTERN COUNTIES SHOULD MOVE OUT OF THE AREA BY
12Z...BUT WRAP AROUND PRECIP IS WIDESPREAD ACROSS EASTERN MONTANA
AND IS MOVING EAST. GFS KEEPS THE PRECIP MAINLY ACROSS THE NORTH AS
THE UPPER LEVEL TROUGH BEGINS TO TILT...AND 700 MB OMEGA SHOWS
MAINLY SUBSIDENCE BY 18Z SO ANY PRECIP SHOULD BE LIMITED TO THE
MORNING HOURS IN THE WEST AND SOUTH CENTRAL...AND TO PARTS OF THE
NORTHEAST THIS AFTERNOON. WINDS WILL BE A PROBLEM...WITH GFS AND
ETA INDICATING STRONG WINDS ALOFT ON THE SOUTHWEST SIDE OF THE
TROUGH. FOR NOW WILL ISSUE A WIND ADVISORY ACROSS THE NORTH CENTRAL
FROM MINOT TO CARRINGTON WHERE WINDS ALOFT FORECAST TO BE
GREATEST...BUT WITH WINDY CONDITIONS ACROSS THE ENTIRE FORECAST
AREA. TEMPS SHOULD BE MUCH COOLER TODAY...WITH GOOD COLD AIR
ADVECTION...NORTHEAST CORNER MAY BE HARD PRESSED TO GET ABOVE 70.
REST OF FORECAST TONIGHT THROUGH FRIDAY NIGHT SHOULD BE A RETURN TO
CALMER WEATHER AS A UPPER LEVEL RIDGE MOVES INTO THE
REGION...BRINGING HIGH PRESSURE WITH IT. TEMPS SHOULD BEGIN A SLOW
TREND UPWARD.
.LONG TERM...SATURDAY THROUGH TUESDAY NIGHT
FEW CHANGES IN THE LONG TERM. ON SATURDAY THE UPPER RIDGE AXIS IS
OVER THE EASTERN CWA AND SOUTHWEST UPPER FLOW IS POISED TO MOVE INTO
THE WESTERN CWA. SURFACE LOW LINGERS OVER EASTERN MONTANA THROUGH
EARLY SUNDAY AS UPPER TROUGH MOVES INTO THE PACIFIC NORTHWEST.
RAISED TEMPERATURES A FEW MORE DEGREES ON SUNDAY AS DRY MID LEVELS
AND STRONG THERMAL GRADIENT SHOULD ALLOW FOR GOOD HEATING. SURFACE
LOW MOVES INTO THE CWA SUNDAY NIGHT AND MONDAY. CAPPING AHEAD OF THE
LOW SHOULD KEEP A LID ON CONVECTION...WITH A BETTER CHANCE OF PRECIP
COMING WITH THE COOLER UPPER TEMPERATURES BEHIND THE COLD FRONT.
THIS WAS COVERED WELL BY PREVIOUS FORECAST SO NO CHANGES TO POPS
MONDAY AND MONDAY NIGHT. DRY NORTHWEST FLOW RETURNS ON TUESDAY. ANY
PRECIPITATION ASSOCIATED WITH THE CLOSED UPPER LOW SHOULD REMAIN
NORTH OF THE STATE.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY...NORTH CENTRAL...LATE THIS MORNING AND THIS AFTERNOON.
&&
TSW/TWH
Hazardous weather outlook, Aug 31, 3:47 AM CST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
447 AM CDT WED AUG 31 2005
NDZ002>005-010>013-011000-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
447 AM CDT WED AUG 31 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY HAS BEEN ISSUED FOR NORTH CENTRAL FROM 10 AM CDT
THIS MORNING UNTIL 6 PM CDT THIS EVENING. STRONG WEST TO NORTHWEST
WINDS OF AROUND 30 MPH WITH GUSTS TO AROUND 40 MPH WILL DEVELOP BY
NOON AS A LOW PRESSURE SYSTEM MOVES THROUGH SOUTHERN MANITOBA.
CONDITIONS WILL IMPROVE THIS EVENING AS THE LOW EXITS THE REGION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ001-009-017>023-025-031>037-040>048-050-051-011000-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
447 AM CDT WED AUG 31 2005 /347 AM MDT WED AUG 31 2005/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHWEST NORTH DAKOTA...NORTHWEST NORTH DAKOTA
AND SOUTHEAST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Aug 31, 9:59 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1059 AM CDT WED AUG 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 3 S COLUMBUS 48.86N 102.78W
08/30/2005 1.75 INCH BURKE ND PUBLIC
&&
VININGHigh Wind, Burke
- When
- August 31, 12:15 PM CST to 2:45 PM CST
- Where
- Burke forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
Trees and tree branches were broken. Some trees fell onto electric power lines in Bottineau and McHenry counties and power was out for a time. Minor roof damage to homes in Rolette County. Highest sustained wind speed was at the Minot Air Force Base with 40 mph. Highest gust was 68 mph at Rugby. Both speeds were measured.
High Wind, Bottineau
- When
- August 31, 12:15 PM CST to 2:45 PM CST
- Where
- Bottineau forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GOVT OFFICIAL
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
High Wind, McHenry
- When
- August 31, 12:15 PM CST to 2:45 PM CST
- Where
- McHenry forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GOVT OFFICIAL
- Coordinates
- 48.235, -100.636 (the zone’s center; the record gives no point)
High Wind, McLean
- When
- August 31, 12:15 PM CST to 2:45 PM CST
- Where
- McLean forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- BROADCAST MEDIA
High Wind, Mountrail
- When
- August 31, 12:15 PM CST to 2:45 PM CST
- Where
- Mountrail forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
High Wind, Pierce
- When
- August 31, 12:15 PM CST to 2:45 PM CST
- Where
- Pierce forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
High Wind, Renville
- When
- August 31, 12:15 PM CST to 2:45 PM CST
- Where
- Renville forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
High Wind, Rolette
- When
- August 31, 12:15 PM CST to 2:45 PM CST
- Where
- Rolette forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
High Wind, Sheridan
- When
- August 31, 12:15 PM CST to 2:45 PM CST
- Where
- Sheridan forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 47.575, -100.346 (the zone’s center; the record gives no point)
High Wind, Ward
- When
- August 31, 12:15 PM CST to 2:45 PM CST
- Where
- Ward forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- BROADCAST MEDIA
High Wind, Wells
- When
- August 31, 12:15 PM CST to 2:45 PM CST
- Where
- Wells forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 47.588, -99.661 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Guam, August 31, 2005$2.5 million · 2 events
- Damaging Wind in Pennsylvania, August 31, 2005$100,000 · 78 kt wind · 1 event
- Tornadoes and Damaging Winds in Texas, August 31, 2005$70,000 · F0 · 6 events
- Tornadoes in Pennsylvania, August 31, 2005F1 · 2 events
- Hail and Damaging Wind in Iowa, August 31, 2005$27,000 · 1 in hail · 5 events
- Tornado in Pennsylvania, August 31, 2005F1 · 1 event
- High Wind in North Dakota, August 31, 200557 kt wind · 8 events
- Flooding in Kentucky, August 31, 20052 events
- Strong Wind in Massachusetts, August 31, 2005$10,000 · 2 events
- Hail in Texas, August 31, 20050.75 in hail · 2 events
- Damaging Wind in Pennsylvania, August 31, 200550 kt wind · 1 event
- Damaging Wind in Pennsylvania, August 31, 200550 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470820, 5470821, 5470822, 5470823, 5470824, 5470825, 5470826, 5470827, 5470828, 5470829, 5470830.